Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the stability analysis of boundary conditions for the wave equation by energy methods. I. The homogeneous case


Authors: T. Ha-Duong and P. Joly
Journal: Math. Comp. 62 (1994), 539-563
MSC: Primary 35L05; Secondary 35B35, 65N99
DOI: https://doi.org/10.1090/S0025-5718-1994-1216259-2
MathSciNet review: 1216259
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We reconsider the stability theory of boundary conditions for the wave equation from the point of view of energy techniques. We study, for the case of the homogeneous half-space, a large class of boundary conditions including the so-called absorbing conditions. We show that the results of strong stability in the sense of Kreiss, studied from the point of view of the modal analysis by Trefethen and Halpern, always correspond to the decay in time of a particular energy. This result leads to the derivation of new estimates for the solution of the associated mixed problem.


References [Enhancements On Off] (What's this?)

  • [1] B. Engquist and A. Majda, Radiation boundary conditions for acoustic and elastic wave calculations, Comm. Pure Appl. Math. 32 (1979), 313-357. MR 517938 (80e:76041)
  • [2] K. O. Friedrichs, Symmetric hyperbolic linear differential equations, Comm. Pure Appl. Math. 7 (1954), 345-392. MR 0062932 (16:44c)
  • [3] M. Goldberg and E. Tadmor, Convenient stability criteria for difference approximations of hyperbolic initial boundary value problems, Math. Comp. 44 (1985), 361-377. MR 777269 (86k:65078)
  • [4] B. Gustafsson, H. O. Kreiss, and A. Sundström, Stability theory of difference approximations for mixed initial boundary value problems. II, Math. Comp. 25 (1972), 649-686. MR 0341888 (49:6634)
  • [5] R. Hersch, Mixed problems in several variables, J. Math. Mech. 12 (1963), 317-334. MR 0147790 (26:5304)
  • [6] T. Haduong and P. Joly, A generalized image principle for the wave equation with absorbing boundary conditions and applications to fourth order schemes, INRIA report n$ ^\circ$. 1306 (1990).
  • [7] -, Energy identities for the wave equation with high order boundary conditions, Proc. First Internat. Conf. on Wave Propagation (Strasbourg, 1991), SIAM, Philadelphia, PA, 1991. MR 1106000
  • [8] R. L. Higdon, Initial boundary value problems for linear hyperbolic systems, SIAM Rev. 28 (1986), 177-217. MR 839822 (88a:35138)
  • [9] -, Absorbing boundary conditions for difference approximations to the multidimensional wave equation, Math. Comp. 47 (1986), 437-460. MR 856696 (87m:65131)
  • [10] H. O. Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math. 23 (1970), 277-298. MR 0437941 (55:10862)
  • [11] J. L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications, Dunod, Paris, 1968.
  • [12] A. Majda and S. Osher, Initial boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math. 28 (1975), 607-675. MR 0410107 (53:13857)
  • [13] D. Michelson, Stability theory of difference approximations for multidimensional initial boundary value problems, Math. Comp. 40 (1983), 1-45. MR 679433 (84d:65068)
  • [14] L. N. Trefethen, Instability of difference models for hyperbolic initial boundary value problems, Comm. Pure Appl. Math. 37 (1984), 329-367. MR 739924 (86f:65162)
  • [15] L. N. Trefethen and L. Halpern, Well-posedness of one-way wave equations and absorbing boundary conditions, Math. Comp. 47 (1986), 421-435. MR 856695 (88b:65148)
  • [16] C. Wilcox, Asymptotic wave functions and energy distributions in strongly propagative anisotropic media, J. Math. Pures Appl. 57 (1978), 275-321. MR 513101 (80j:35082)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35L05, 35B35, 65N99

Retrieve articles in all journals with MSC: 35L05, 35B35, 65N99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1216259-2
Keywords: Absorbing boundary conditions, well-posedness, energy estimates
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society